Texas, 2023

Hail and Damaging Winds in Texas, May 3 to 5, 2023

May 3 to 5, 2023 · NWS SJT · 9 events in 5 counties and zones

The combination of weak upper level disturbances and moderate instability resulted in isolated severe thunderstorms mainly across portions of the Heartland during the afternoon and evening hours. The severe storms produced large hail and a few damaging wind reports.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SJT wrote it up.

The combination of weak upper level disturbances and moderate instability resulted in isolated severe thunderstorms mainly across portions of the Heartland during the afternoon and evening hours. The severe storms produced large hail and a few damaging wind reports.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Angelo, TX wrote its last area forecast discussion before the first event at May 3, 2:19 PM CST, 48 minutes earlier.

Area forecast discussion, May 3, 2:19 PM CST, 48 minutes before
Area Forecast Discussion
National Weather Service San Angelo TX
319 PM CDT Wed May 3 2023

...New SHORT TERM...

.SHORT TERM...
(This evening through Thursday)
Issued at 318 PM CDT Wed May 3 2023

The main concern through tomorrow will be an isolated severe
storms this afternoon and evening, with scattered thunderstorms
and a threat for severe storms on Thursday. An isolated severe
thunderstorm has develop along a residual boundary over southeast
Haskell county the past hour. Not expecting a lot of additional
development over this areas this afternoon but the current storm
is producing very large hail at the moment and will likely persist
for a while as it tracks southeast along the boundary. Additional
thunderstorms may develop across far west Texas through early
evening. Some of this activity may reach far western counties
later this evening, with a threat for isolated large hail and
damaging winds.

Focus then turns to Thursday, as strong to severe thunderstorms
will be possible. Some early morning showers and elevated
thunderstorms will be possible during the morning hours. The
dryline will mix east into western portions of the forecast area
by early afternoon, with thunderstorms expected to develop along
and east of the dryline after 2 PM. Dewpoints will reach the
lower 60s east of the dryline, with MLCAPE values between 2000 and
3000 J/kg expected during peak heating. This in combination with
effect deep layer shear around 40 knots, will contribute to strong
updrafts and the possibility of a few Supercells initially, with
some clustering of storms and a continued threat for large hail
and damaging winds as storms move east across the area. Large hail
in excess of 2 inches will be possible with the strongest storms,
along with a threat for damaging winds. The severe threat will
diminish by early evening, as storms push east of the area. Lows
tonight will be in the 60s, with highs Thursday in the upper 80s.

&&

.LONG TERM...
(Thursday night through next Tuesday)
Issued at 207 PM CDT Wed May 3 2023

...Above normal temperatures for the next week. Chance of showers
and storms each afternoon...

Pretty persistent areas of low pressure to our northeast and
southeast will allow for southerly winds at the surface for much of
the time period. These winds will allow for warm, moist area to
continuously move into our area, raising dew points. A thermal ridge
will begin to form over Texas, pushing highs into the 90s for most
of our forecast area everyday. The lows will remain warm for the
next week, as the higher dewpoints will prevent temperatures from
dropping below 60 degrees.

The warm air advection and higher dewpoints will provide increased
instability over the region. The dry line will be moving around
(east and west) over West Central Texas for the next week. Moisture
and instability will be limited to the west of the dry line and rain
will be possible to the east of the line. A series of mid level
disturbances will move through over the next week. This along with
the shifting dry line and increased instability will provide rain
chances every afternoon. Models continue to disagree on rain amounts
and exact locations, but in general, our eastern and southeastern
counties have the best chance of seeing larger rainfall totals.
Sufficient CAPE and shear values could provide an environment for
strong storms to develop each afternoon, so we will continue
monitoring the chance for severe weather.

&&

.AVIATION...
(18Z TAFS)
Issued at 1237 PM CDT Wed May 3 2023

VFR conditions will prevail across the terminals through much
of the period. Stratus is expected to develop across the southern
terminals towards daybreak Thursday, with mainly MVFR ceilings
developing. Could see some IFR ceilings at KSOA but confidence
not high enough to include at this time. There is some concern
for showers and thunderstorms developing during the morning
hours after 12Z tomorrow, with a better chance tomorrow
afternoon. Confidence is currently too low to include a mention
of convection tomorrow morning, so will hold off for now.

&&

.PRELIMINARY POINT TEMPS/POPS...
Abilene     66  87  66  93 /  10  40  10  20
San Angelo  65  88  65  95 /  10  40  10  10
Junction    64  89  66  95 /  10  40  20  20
Brownwood   62  86  64  94 /  10  50  20  30
Sweetwater  67  87  64  93 /  30  40   0  10
Ozona       65  87  65  92 /  20  40  10  10
Brady       63  87  66  92 /  10  40  20  30

&&

.SJT WATCHES/WARNINGS/ADVISORIES...
None.
&&

SHORT TERM...24
LONG TERM....AP
AVIATION...24
Hazardous weather outlook, May 3, 1:35 PM CST, 1 hour 32 minutes before
Hazardous Weather Outlook
National Weather Service San Angelo TX
235 PM CDT Wed May 3 2023

TXZ049-054-064>066-071>073-076>078-098-099-113-114-127-128-139-
140-154-155-168>170-041945-
Fisher-Nolan-Sterling-Coke-Runnels-Irion-Tom Green-Concho-
Crockett-Schleicher-Sutton-Haskell-Throckmorton-Jones-Shackelford-
Taylor-Callahan-Coleman-Brown-McCulloch-San Saba-Menard-Kimble-
Mason-
235 PM CDT Wed May 3 2023

This Hazardous Weather Outlook is for portions of west central
Texas.

.DAY ONE...This Afternoon and Tonight

Isolated thunderstorms are possible this afternoon across eastern
portions of the Big Country. Large hail and damaging winds will
be the main threat.

Isolated thunderstorms are also possible this afternoon and
evening, generally west of a Haskell to Mertzon to Ozona line.
The main concerns will be gusty winds, dangerous lightning,
and hail.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Thunderstorms are possible across all of West Central Texas on
Thursday. A few storms may become strong to severe. Large hail
2 inches in diamter or larger is possible, along with damaging
winds.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be necessary on Thursday.

In the hours before

Special weather statement, May 3, 1:12 PM CST, 1 hour 55 minutes before
Special Weather Statement
National Weather Service San Angelo TX
212 PM CDT Wed May 3 2023

TXZ098-099-032000-
Haskell TX-Throckmorton TX-
212 PM CDT Wed May 3 2023

...A strong thunderstorm will impact portions of southeastern Haskell
and southwestern Throckmorton Counties through 300 PM CDT...

At 212 PM CDT, Doppler radar was tracking a strong thunderstorm over
Lake Stamford Marina, moving slowly east at 5 to 10 mph.

HAZARD...Winds in excess of 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Stamford, Lake Stamford Marina, Irby and Paint Creek.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3297 9965 3310 9972 3322 9946 3297 9937
TIME...MOT...LOC 1912Z 247DEG 6KT 3303 9959

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

19
Special weather statement, May 3, 1:44 PM CST, 1 hour 23 minutes before
Special Weather Statement
National Weather Service San Angelo TX
244 PM CDT Wed May 3 2023

TXZ098-099-032030-
Haskell TX-Throckmorton TX-
244 PM CDT Wed May 3 2023

...A strong thunderstorm will impact portions of east central Haskell
and northwestern Throckmorton Counties through 330 PM CDT...

At 244 PM CDT, Doppler radar was tracking a strong thunderstorm near
Irby, moving northeast at 15 mph.

HAZARD...Wind gusts up to 50 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Throckmorton, Irby and The Intersection Of Us-380 And Highway 222.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3319 9910 3303 9946 3316 9960 3340 9936
      3340 9934
TIME...MOT...LOC 1944Z 233DEG 13KT 3313 9947

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH

Daniels
Special weather statement, May 3, 2:09 PM CST, 58 minutes before
Special Weather Statement
National Weather Service San Angelo TX
309 PM CDT Wed May 3 2023

TXZ099-114-032100-
Throckmorton TX-Shackelford TX-
309 PM CDT Wed May 3 2023

...A strong thunderstorm will impact portions of northern Shackelford
and southern Throckmorton Counties through 400 PM CDT...

At 309 PM CDT, Doppler radar was tracking a strong thunderstorm 9
miles west of Fort Griffin, moving southeast at 15 mph.

HAZARD...Wind gusts up to 50 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Albany and Fort Griffin.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3286 9909 3278 9910 3262 9930 3289 9953
      3302 9938
TIME...MOT...LOC 2009Z 313DEG 13KT 3291 9939

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH

Daniels

The radar

The Dyess AFB radar (KDYX), 22 km away, was scanning. The volume nearest the first event began at 21:07 UTC.

Open the radar archive at this moment

Event by event

6 hail, 3 thunderstorm wind. Local standard time, as filed.

Hail, Shackelford

When
May 3, 3:07 PM CST
Where
Shackelford County, Albany
Measured
1.5 in hail
Reported by
Public
Coordinates
32.730, -99.300

Thunderstorm Wind, Concho

When
May 4, 4:47 PM CST
Where
Concho County, 7.11 mi E of Millersview
Measured
59 kt (68 mph) measured gust
Reported by
Public
Coordinates
31.410, -99.650

The West Texas Mesonet recorded a wind gust of 68 mph.

Thunderstorm Wind, Coleman

When
May 4, 5:16 PM CST
Where
Coleman County, 5.32 mi W of Burkett
Measured
65 kt (75 mph) estimated gust
Reported by
Trained Spotter
Coordinates
32.010, -99.310

Strong thunderstorm winds split a tree.

Hail, Brown

When
May 4, 5:43 PM CST
Where
Brown County, 1.5 mi SSE of Byrd
Measured
1 in hail
Reported by
Public
Coordinates
31.900, -99.020

Thunderstorm Wind, Brown

When
May 4, 5:43 PM CST
Where
Brown County, 2.38 mi NNE of Thrifty
Measured
60 kt (69 mph) estimated gust
Reported by
Emergency Manager
Coordinates
31.850, -99.110

There were tree limbs blown down. Trampoline blown away.

Hail, Coleman

When
May 5, 3:15 PM CST
Where
Coleman County, 10.28 mi NE of Silver Vly
Measured
2 in hail
Reported by
Trained Spotter
Coordinates
32.070, -99.420

A trained spotter reported hen egg size hail 9 miles east-southeast of Oplin.

Hail, Brown

When
May 5, 3:26 PM CST
Where
Brown County, 0.91 mi SW of Ricker
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
31.690, -98.930

Hail, Brown

When
May 5, 4:02 PM CST
Where
Brown County, 0.91 mi NW of Lake Brownwood
Measured
1 in hail
Reported by
Public
Coordinates
31.860, -99.030

The public reported pea to quarter size hail falling at the state park.

Hail, San Saba

When
May 5, 4:03 PM CST
Where
San Saba County, 4.19 mi S of Harkeyville
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
31.160, -98.810

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2023Every state in 2023This day in weather historyWarnings in Texas, May 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1101635, 1101668, 1101671, 1101638, 1101673, 1101645, 1101647, 1101650, 1101651.